Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

June 28, 2017Chickasaw County, Floyd County, Winneshiek County, Iowa

NWS La Crosse, WI issued this special weather statement at Jun 28, 2017, 3:02 PM CDT for Chickasaw County, Floyd County, Winneshiek County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2017, 3:02 PM CDT (20:02 UTC)
Expired
Jun 28, 2017, 3:45 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:20 PM CDTHAIL 0.75Marble Rock, IA
Jun 28, 3:43 PM CDTHAIL 0.25New Hampton, IA
Jun 28, 3:45 PM CDTHAIL 0.75New Hampton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS83 KARX 282002
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED JUN 28 2017

IAZ008>010-018-019-029-282045-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-
302 PM CDT WED JUN 28 2017

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...

At 257 PM CDT, radar indicated strong thunderstorms across Floyd and 
Chickasaw Counties moving east to northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with these 
storms.

Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Nora Springs,
Calmar, Fredericksburg, Rockford, Ossian, Elma, Hawkeye, Lawler,
Rudd, Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock and
Ionia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 9302 4340 9175 4290 9168 4291 9229
      4291 9302
TIME...MOT...LOC 1957Z 241DEG 42KT 4322 9253 4306 9219 

$$

JAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:30 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Jun 28 2017

.SHORT TERM...Tonight through Thursday
Issued at 230 PM CDT Wed Jun 28 2017

Obvious concern in short term is how storm threat this evening plays
out. Lots of questions to answer with only a few hours potentially
to decipher outcome.

Quasi-zonal flow across northern tier of U.S. with several short
waves moving with moderate mid-level flow. Short wave in question
for tonight is slowly working across Minnesota. As of 19Z abundant
convection still exists in area, lingering from early morning
system. This continues to complicate outcome.

Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west
of the area while gradient region in our forecast area. Meanwhile,
best shear, which is highest in 0-3km layer, has been advecting east
today, and is strongest over Wisconsin areas. Low level shear /0-
1km/ is respectable as well, but again, is highest in Wisconsin.

Mesoscale models continue to blossom convection from central/eastern
Iowa into southern Wisconsin this afternoon where psuedo warm front
exists along with slightly better moisture advection. These storms
have more potential for large hail and/or damaging wind, along with
more heavy rain. We've already seen fairly decent rainfall
efficiencies with storms. Would expect watch to be issued south
first.

Further north, less cape to work with, but closer to short wave may
produce slightly higher localized low-level shear. Latest update to
Day 1 SPC outlook brought tornado risk northward which seems
reasonable, albeit still conditional. While storms may not be as
strong in western and north central Wisconsin as cold front
approaches, there is a potential for brief tornado development.
Confidence is low with any of these scenarios but there is potential
there. Again - bears watching and be alert for.

As wave progresses, storm activity should push east and south by
late evening leading to quiet overnight and quiet spell for most of
Thursday. Boundary with higher precipitable water levels will be
shunted just to the south of the area, close enough though to be a
player for late week.

.LONG TERM...Thursday Night through Wednesday
Issued at 230 PM CDT Wed Jun 28 2017

Weather will remain active at times in outer forecast periods,
although sensible storm threat shouldn't be too strong or severe.

Next upstream short wave in flow will begin to affect weather
potentially already Thursday night with some return flow. Given
proximity of boundary just south of the area, could see convection
break out and spread back north into the area going into Friday
morning as wave moves through. Higher severe weather risk should
remain south and east of the area though where better thermodynamics
will exist.

Meanwhile medium range guidance suggests yet another short wave
trough will drop into Great Lakes region as northwest flow becomes a
bit more established. This could keep us unsettled for parts of the
area this weekend with mainly diurnal showers and storms.

More disagreement in models as you get into Sunday and Monday time
frame. While upper ridge starts to form, some guidance drops a short
wave through corn belt bringing an enhanced storm threat, but
otherwise warming trend on tap.

It's early yet, but outlook for Fourth of July holiday could be
quiet with short range upper ridge and boundary south of the area.
Lowered some guidance rain chances here based on trends.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jun 28 2017

Scattered showers and storms expected to continue moving through
the area this afternoon and evening, with ongoing storms in north-
central Iowa possibly impacting KLSE. These storms look to
generally stay south of KRST, but a few light showers may make
their way into the area. An additional line of storms is expected
to develop from southeast Minnesota into northwest Wisconsin by
late afternoon and move southeast through the evening. KRST looks
to be on the southern end of this line, so not enough confidence
to include more than VCTS, but hi-res models have consistently
shown line moving through KLSE, so have included TS in a TEMPO
group from 00Z to 02Z. Lower ceilings and visibilities are
possible with any thunderstorm that directly impacts a TAF site.
Otherwise, ceilings will increase to VFR levels early this
afternoon, with gusty winds around 25 kts expected through early
this evening. All storms will be southeast of both TAF sites by
03Z.

&&

.HYDROLOGY...Through This Evening
Issued at 230 PM CDT Wed Jun 28 2017

Rainfall overnight was in 1-2" range in parts of the area,
especially northeast Iowa. Rivers doing pretty good though.

Storms should be fairly progressive tonight but will have to watch
for repeat areas that could produce some localized issues.  Once
storms exit area later this evening, heavy rainfall threat much
lower.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...CA
HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
302 PM CDT Wed Jun 28 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
302 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional scattered thunderstorms are expected through mid evening.

Across northeast Iowa into southwest Wisconsin storms may be severe
at times with large hail, damaging wind, heavy rain, and the
potential for isolated tornadoes.

From southeast Minnesota into western and north central Wisconsin,
storms are expected to expand across the area with the potential for
hail and isolated tornadoes.

All this storm activity is expected to be south and east of the area
by 10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Independence Day

There will be periodic storm chances from Thursday night through
Monday. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Aegerter/Shea

In the hours before

Special weather statement, Jun 28, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED JUN 28 2017

IAZ008>010-018-019-029-282045-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-
302 PM CDT WED JUN 28 2017

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...

At 257 PM CDT, radar indicated strong thunderstorms across Floyd and
Chickasaw Counties moving east to northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Nora Springs,
Calmar, Fredericksburg, Rockford, Ossian, Elma, Hawkeye, Lawler,
Rudd, Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock and
Ionia.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 9302 4340 9175 4290 9168 4291 9229
      4291 9302
TIME...MOT...LOC 1957Z 241DEG 42KT 4322 9253 4306 9219

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:34 PM CDTSpecial Weather StatementARXCrawford, Grant56 min
Jun 28, 4:44 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau61 min
Jun 28, 5:09 PM CDTSevere Thunderstorm WarningARXBuffalo51 min
Jun 28, 5:11 PM CDTSevere Thunderstorm WarningARXCrawford, Grant64 min
Jun 28, 5:36 PM CDTSevere Thunderstorm WarningARXGrant54 min
Jun 28, 5:40 PM CDTTornado WarningARXGrant35 min
Jun 28, 5:57 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau78 min
Jun 28, 6:28 PM CDTSpecial Weather StatementARXGrant62 min
Jun 28, 6:31 PM CDTSpecial Weather StatementARXGrant59 min
Jun 28, 3:38 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd52 min
Jun 28, 3:52 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek38 min
Jun 28, 4:49 PM CDTTornado WarningARXClayton26 min
Jun 28, 5:51 PM CDTFlash Flood WarningARXClayton, Fayette3 hr
Jun 28, 6:04 PM CDTSpecial Weather StatementARXClayton26 min
Jun 28, 6:19 PM CDTSevere Thunderstorm WarningARXClayton26 min
Jun 28, 6:28 PM CDTTornado Warning Tornado observedARXOlmsted21 min
Jun 28, 6:46 PM CDTTornado Warning Tornado observedARXWinona23 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.